News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: High TSH level


 neenee49 - Sun Nov 25, 2007 6:38 pm

I am a 52 year old woman and I have basically been healthy my entire life, The first of this year I de>"veloped pneumonia in my left lower lobe. I did not have to be hospitalized (steriods and antibiotics did the trick),But even after I had a clear chest xray I just could not "bounce back." My doctor ran several blood tests before they found the cause-my TSH was high. Placed me on synthroid and I finally got my energy back, Then after 6 weeks another blood test showed my TSH too low-decreased my synthroid. Again, after another blood test it showed my TSH too high-Changed my synthroid again. My question is-I have had several minor viruses this year and each time it takes me longer and longer to recover (I have been out of work more than at work). I was told the pneumonia "knocked out my thyroid," Can this also be why I can no longer recover from a common cold or a simple stomach virus in a short time? I have been sicker this year than the rest of my life combined. And I am also scared. Please advise.
 Dr. Chan Lowe - Sun Nov 25, 2007 9:07 pm

User avatar Hi Neenee49,

The thyroid gland is basically the regulator of the body. It can affect almost every part of the body. If you are hypothyroid it will make you have a harder time recovering from illnesses.

Sometimes, major illnesses (or even minor illnesses) can induce hypothyroidism in a patient that was previously not hypothyroid. Probably what happens is that the patient was susceptible to becoming hypothyroid then the stress of the illness causes increased demand on the thyroid gland, which subsequently fails. The illness may also trigger antibodies that accidentally also attack the thyroid.

Initially it can be difficult getting the synthroid dose correct. It may take several adjustments to get the dose so that the TSH is within normal limits. Continued checking of your TSH periodically will get this adjusted for you. Once it is set the dose usually is much more stable.

Best wishes.
 Dr. Chan Lowe - Tue Nov 27, 2007 1:22 am

User avatar Hi Neenee49,

I have copied and reposted your follow up post here to keep the thread together. This will allow our readers to be able to follow the information better.

You answered a question for me yesterday. Thank you very much. I heard from my Doctors office today and he has changed my diagnosis from hyperthyroidism to Hashimoto's Thyroiditis (Severe)-yet prescribed the same amount of Synthroid I am already taking. I am so sick I did not think to ask the differences in the diagnosis's and why keep me on the same amount of Synthroid-how is this going to help. Please advise.


Hashimoto's Thyroiditis is a condition in which there are antibodies formed that attack the thyroid gland. Initially, this can cause hyperthyroidism due to the damaged thyroid spilling the stored thyroid hormone into the bloodstream. Ultimately, almost always with Hashimoto's thyroiditis, eventually hypothyroidism occurs because the thyroid gland has been damaged so much it can no longer make enough thyroid hormone to meet the body's needs.

Interestingly, treatment for hyper/hypothyroidism is almost completely based on the body's TSH levels and not the diagnosis. If the TSH is low, it means there is too much thyroid hormone (or replacement synthroid) so the body is signaling to make less hormone by decreasing the amount of TSH (thyroid stimulating hormone). If the thyroid hormone levels are too low, the TSH goes up.

So, even though you now have a diagnosis of Hashimoto's thyroiditis the treatment is the same-replace thyroid hormone with synthroid to maintain a normal TSH. You may find that you are needing to take more synthroid over time as the Hashimoto's completely burns out the thyroid gland and its production of natural thyroid hormone decreases. Eventually it will stabilize, though.

Usually your thyroid labs will be checked every month or so to see if your dose is correct.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here